Hail, Howell
- When
- March 26, 4:04 AM CST
- Where
- Howell County, 3.39 mi ESE of Burnham
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.920, -91.890
Several rounds of thunderstorms caused heavy rainfall and minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of thunderstorms caused heavy rainfall and minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 26, 2:41 AM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
341 AM CDT Mon Mar 26 2018
.SHORT TERM...(Today and Tuesday night)
Issued at 335 AM CDT Mon Mar 26 2018
Surface low pressure is currently located across western Oklahoma
and southeastern Kansas early this morning. Gusty southeasterly
winds are occurring ahead of the low across the area early this
morning as the pressure gradient is tightening across the region.
Wind gusts around 30 mph can be expected into this afternoon ahead
of the low, especially across southeastern Kansas and western
Missouri.
Strong warm air advection is developing across the region. Storms
have begun to develop across eastern Kansas into southern
Missouri along the leading edge of the warm air advection and low
level jet. This activity will be elevated in nature where around
1000-1500 J/kg of most unstable Cape will be in place. There is a
cap in place across much of the area, so overall this morning
scattered showers with isolated storms will occur and should
remain below severe limits. The cap is weaken more generally from
Pittsburg Kansas to the Lake of the Ozarks region on to the north.
This will allow slightly stronger updrafts to develop and lead to the
risk for a few strong to severe storms to occur from early this
morning into the mid morning hours, again along and north of a
line from Pittsburg Kansas to the Lake of the Ozarks region. The
main risk will be hail to the size of quarters. This activity
should spread out of the area by late this morning.
A surface warm front will then spread across the area this
afternoon into early this evening. Additional scattered storms
will likely develop along the front, and few strong to severe
storms will be possible with again hail to the size of quarters
the main risk, as the storms remain elevated in nature.
Late this evening into the overnight hours a front will slowly sag
south into the area. A band of showers and storms will develop
along the front. A few strong storms will be possible with this
activity with hail again the main risk. Moderate to heavy rainfall
will occur, and at any given time will overall be fairly narrow
in nature. The front will again slowly move south tonight through
the day Tuesday. The band of heaviest rainfall will also slowly
spread south across the area with the front with the heaviest
rain expected to push south of the area by Tuesday night. The
heaviest rainfall is still expected to generally occur across
southern and central Missouri, but the exact location will be
dependent on exactly where the front sets up and how quickly it
pushes south and does it slow over a location at all. Still
looking for 1-4" of rainfall and will continue the Flood Watch as
is.
.LONG TERM...(Wednesday through Sunday)
Issued at 335 AM CDT Mon Mar 26 2018
The heaviest rainfall will have slid south of the area by
Wednesday with a scattered lighter showers expected mainly across
southern Missouri Wednesday.
An upper level trough will track across the region and produce
additional showers and perhaps a storm or Two Thursday into
Friday. No widespread heavy rainfall is expected with this
activity.
Highs will generally be in the 50s with a few days warming in to
the low 60s this week into the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Mar 25 2018
KSGF/KJLN/KBBG tafs: Low pressure along a sfc front will move
across Kansas during the taf period. Expected generally lowering
ceilings mostly MVFR/brief IFR mostly toward 09z-12z. Will see
showers increase in coverage toward 12z, but mostly north of the
taf sites. Late in the taf period as the low and sfc front move
into eastern Kansas, expected coverage of shower to increase with
reduced visibility farther south over our area.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from this evening through Tuesday evening for MOZ057-
058-069>071-079>083-088>098-101>105.
KS...NONE.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSAHazardous Weather Outlook National Weather Service Springfield MO 315 AM CDT Mon Mar 26 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 315 AM CDT Mon Mar 26 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited flooding risk. Limited lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Scattered thunderstorms are currently developing across eastern Kansas early this morning, and will continue to spread east into the area early this morning into the mid morning hours. This scattered activity will general affect areas along and north of a line from Pittsburg Kansas to the Lake of the Ozarks region this morning where Penny to quarter size hail will be possible with a few of the strongest storms. Else where isolated storms will be possible this morning with cloud to ground lightning and small hail the main risk. Scattered storms will then develop across the the area again this afternoon. A few strong to marginally severe storms will be possible, with penny to quarter size hail the main risk. A front will sag south into the area late this evening into the overnight hours. A band of showers and thunderstorms are expected to develop along the front, which will likely stall near the I-44 corridor. A few strong storms will be possible, with hail to the size of pennies the main risk. The heaviest rainfall will occur along the front and will produce the risk for localized flooding. Southerly wind gusts around 30 mph will occur from early this morning into this afternoon across southeastern Kansas and western Missouri. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and storms will continue to develop and track across the area Tuesday, slowly sagging south and should spread out of the area Tuesday night. Moderate to heavy rain will occur at times which could produce a risk for localized flooding. Widespread 1 to 4 inches with isolated higher amounts will be possible storm total from today through Tuesday night. The heaviest rain is expected Tonight and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
The Springfield radar (KSGF), 138 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
22 flood, 5 heavy rain, 3 hail. Local standard time, as filed.
The weather station at West Plains Airport reported 1.47 inches of rainfall in 24 hours.
The weather station at the Joplin Airport reported 1.47 inches of rainfall in 24 hours.
The weather station at the Rolla Airport reported 1.13 inches of rainfall in 24 hours.
The road was closed due to flooding near Scenic Drive.
The road closed due to flooding near Creek Road and Rush Drive.
The road was closed due to flooding at Alpine Lane and Route H.
The road was closed due to flooding near Hunt Road and Private Road.
The road was closed due to flooding near Route Z.
The road was closed due to flooding along State Highway 125.
The road was closed due to flooding along Route Y.
The road was closed due to flooding along Route U.
The road was closed due to flooding along Route U and Pedelo Creek.
The Roaring River Campgrounds were evacuated due to rising water levels.
The road was closed due to flooding of Route V.
A 24 hour rainfall total of 2.60 inches was reported.
The West Plains Emergency Management closed several city streets due to flooding.
The road was closed and flooded at the low water crossing at Bear Creek.
The low water crossing was flooded at Highway E just west of Rolla.
The road was flooded and closed at Route TT.
County Road 863 was flooded and closed.
The weather station at the Springfield Airport reported 2.24 inches of rainfall in 24 hours.
Route CC was flooded and closed.
State Highway 142 was flooded and closed.
The low water crossing at Main Street and Lick Creek was flooded and closed.
The low water crossing at Highway 95 and Bryant Creek was flooded.
Highway 142 was closed due to flooding from Myatt Creek.
Route E was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744574, 744575, 744576, 744567, 744568, 744569, 744545, 744546, 744547, 744548, 744549, 744550, 744551, 744552, 744553, 744554, 744555, 744570, 744556, 744557, 744558, 744559, 744560, 744571, 744561, 744562, 744563, 744564, 744565, 744566.